Intended for healthcare professionals

CCBYNC Open access

Rapid response to:

Research

Unintended effects of statins in men and women in England and Wales: population based cohort study using the QResearch database

BMJ 2010; 340 doi: https://doi.org/10.1136/bmj.c2197 (Published 20 May 2010) Cite this as: BMJ 2010;340:c2197

Rapid Response:

What about Pseudodementias and Mood disorders?

Prof Julia Hippisley-Cox's paper on unintended effects of statins is
timely in confirming knowledge that is the province of excellent Clinical
Pharmacologists. The latter warn us that all drugs have potential side-
effects.Placebos cause nocebo responses. Pharmacovigilance ultimately
confirms numerous adverse drug events. I note, however, that Hippisley-
Cox's paper has no serious comment about mood disorders which do occur at
least in the elderly (1). Quantifying this side effect of statins is
difficult hence remains easily dismissed. A London coroner linked
simvastatin to a death in a patient who had mood changes following
inception of the statin treatment (2). Exact mechanism causing these
affective disorders is unclear.

1. Knashawn et al Simvastatin Causes Changes in Affective Processes
in Elderly Volunteers J Am Geriatr Soc. 2006;54(1):70-76.

2. Sunday Times January 13th 2008. Cholesterol drug linked to teacher's
death

Competing interests:
None declared

Competing interests: No competing interests

24 May 2010
Joseph I. Yikona
Consultant Physician-Emergency Assessment Unit/Elderly Medicine
West Suffolk Hospital, Hardwick Lane, Bury St. Edmunds, IP33 2QZ.